Alert archive / Nevada / Flash Flood Warnings in 1997

Flash Flood Warning 75, NWS Las Vegas, NV

September 8, 1997Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 8, 1997, 2:21 PM PDT for Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 1997, 2:21 PM PDT (21:21 UTC)
Expired
Sep 8, 1997, 5:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The radar

The Las Vegas radar (KESX), 58 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 082120
FFWLAS
NVC003-090000-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
221 PM PDT MON SEP 8 1997
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 500 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN SOUTHERN NEVADA
 
   ...SOUTHERN CLARK COUNTY
      INCLUDING THE TOWNS OF SEARCHLIGHT AND NELSON AS WELL AS
      COTTONWOOD COVE AND WILLOW BEACH IN THE LAKE MEAD NATIONAL
      RECREATION AREA...
 
AT 220 PM PDT...LAS VEGAS DOPPLER RADAR INDICATED AN AREA OF STRONG
THUNDERSTORMS WITH INTENSE RAINFALL SCATTERED ACROSS PARTS OF SOUTHERN
CLARK COUNTY. THE STRONGEST STORMS WERE LOCATED ALONG A LINE FROM NESLON
TO 2 MILES WEST OF SEARCHLIGHT. THESE STORMS WERE MOVING NORTH AT 5-10
MPH. HOWEVER...NEW STORMS ARE BEGINNING TO REDEVELOP TO THE SOUTH AND
WILL TRACK OVER THE SAME GENERAL AREA. AS A RESULT...FLASH FLOODING IS
IMMINENT OVER PARTS OF SOUTHERN CLARK COUNTY.
 
THE AREA ALONG US HIGHWAY 95 FROM SEARCHLIGHT TO STATE ROUTE 165...AND
THE SECTION OF STATE ROUTE 164 BETWEEN SEARCHLIGHT AND YKL RANCH ARE
PARTICULARLY VULNERABLE.  HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS TO
NEAR 50 MPH...ARE ALL LIKELY IN THE WARNING AREA BETWEEN NOW AND 500 PM.
 
REMEMBER...MOST FLASH FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR< TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
RUNK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:04 PM PDT, 17 minutes earlier.

Area forecast discussion, Sep 8, 2:04 PM PDT, 17 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
202 PM PDT MON SEP 8 1997

CONVECTIVE ACTIVITY ACRS SRN NV/NW AZ HAS BEEN ON THE RISE
THIS AFTN AND WL CONT INTO THE EVEG.  ACTIVITY HAS DEVELOPED
ALONG THE BEST AXIS OF MSTR AND INSTABILITY ALG THE CO RVR
VLY...XTRM SRN NV AND NW AZ WHERE LCLLY HVY RAIN HAS OR CAN
OCCUR. KESX AND KYUX RADAR CONT TO SHOW SLY FLO.  KESX SHOWS
SELY FLO ALL THE WAY UP TO 33KFT.

THE MONSOON SELY-SLY PATTERN WL CONTINUE INTO TMW WITH NO REAL
CHANGE IN THE PATTERN THE NXT 36 TO 42 HRS.  WITH MSTR TO REMAIN
IN PLACE AND NO REAL SYNOPTIC FORCING SEEN IN THE PROGNOSTIC MODELS
MOST CONVECTION SHOULD SPAWN DUE TO TERRAIN INDUCEMENT AND SOLAR
HEATING.  THUS...WL BROADBRUSH TMW WITH ISOLD POPS ACRS NV ZONES
AND SCT COVERAGE ACRS MOHAVE CO.

BY THE END OF THE WEEK INTO THE WKEND AS ERN PAC TROF MOVES ON
SHORE A DRIER SWLY FLO REGIME SHOULD BEGIN TO TAKE PLACE.  IT WILL
TAKE THE SERN THIRD OF THE FA  A LITTLE LONGER TO START FEELING THE
AFFECTS OF THE SYSTEM.  NOT MUCH CHANGE IN THE WAY OF HGTS OR
THICKNESSES OVR FORECAST DISTRICT...THUS SEASONAL TEMPS WL BE THE
WAY TO GO.  LAS6211.  CORDERO

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

Nearby

Flash Flood Warnings in Nevada, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.